Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at Dec 18, 2021, 12:20 PM CST for Goliad County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 18, 2021, 12:20 PM CST (18:20 UTC)
- Expired
- Dec 18, 2021, 1:00 PM CST
- In force
- 40 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.50 in
- Wind
- 30
County Goliad County, TX
The radar
The Austin/San Antonio radar (KEWX), 108 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2358 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted.
794
WWUS84 KEWX 181820
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1220 PM CST Sat Dec 18 2021
TXZ222-224-181900-
Karnes TX-De Witt TX-
1220 PM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 100 PM CST...
At 1220 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kenedy, moving northeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kenedy, Yorktown, Runge, Nordheim and Choate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2868 9779 2867 9781 2882 9785 2906 9748
2887 9729 2887 9731 2890 9734 2889 9735
2890 9738 2892 9738 2892 9742 2867 9778
TIME...MOT...LOC 1820Z 243DEG 24KT 2877 9775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
$$
KCWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Dec 18, 11:52 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 18, 11:52 AM CST, 28 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1152 AM CST Sat Dec 18 2021 .AVIATION (18Z TAFs)... The cold front is now south of the TAF sites. Elevated convection continues back to the north of the front, and will impact SAT/SSF/AUS over the next couple of hours. The SHRAs and TSRAs should exit west to east between 20Z-22Z. VFR conditions are then expected through the remainder of the afternoon and night. Another upper level disturbance may provide a chance for some elevated SHRAs overnight across western areas, impacting DRT, however generally VFR conditions are expected. N winds gusting to around 25-30KT will continue through the afternoon into the early evening. Some weakening is expected later tonight. && .PREV DISCUSSION... /ISSUED 1050 AM CST Sat Dec 18 2021/ UPDATE... At 1045AM the cold front was located just north of Hallettsville to near Stockdale, to south of Del Rio. Numerous showers and storms are ongoing along and just behind the front from Fayette and Lavaca Counties back into Bexar County, with a severe storm pulsing just east of San Antonio. This storm has a history of producing large hail of 2" in diameter, however there is some evidence the front finally may be undercutting it in eastern Wilson County. Additional elevated showers and storms where located between San Antonio and Del Rio. Another impressive storm, rooted above the frontal boundary, was near the Uvalde/Medina County line and is likely producing large hail. The severe threat should continue over the next few hours across southeastern counties where the front taps into better instability and confluent zone. Also, the threat for locally heavy rain will continue through this region into the early afternoon. Rain chances should gradually end behind the front west to east mid to late afternoon. Temperatures have fallen into the low to mid 50s across the Hill Country, and will fall through the 60s into the mid to upper 50s this afternoon. PREV DISCUSSION... /ISSUED 537 AM CST Sat Dec 18 2021/ AVIATION... Generally MVFR conditions will prevail through the morning hours. Showers and thunderstorms have already been ongoing through the night and impacted or come close to both SAT and AUS. The front is lagging slightly but should be approaching the Hill Country between 12z and 14z which will put it into AUS by 15z and the San Antonio terminals by 16z. Right along the front is when the best chances for showers and thunderstorms will be at the terminals. Have prevailed 4SM -TSRA with MVFR ceilings, but a quick drop to IFR/LIFR is possible with the heavier cells and TEMPO groups may be added later. Behind the front some showers will linger and winds will become very gusty out of the north, gusting to 22 to 26 knots at times. Ceilings should rise to VFR by around 22z as rain generally comes to an end, but gusty winds will continue into the evening and overnight hours. Rain chances are much less at DRT and they should remain VFR through the period. There could be one or two storms that develop between 13z and 16z as the front moves through so have introduced VCTS, but again chances are much lower out west. The prefrontal trough has already turned winds to the north at DRT, but they remain light and won't be gusty until the front arrives later this morning. PREV DISCUSSION... /ISSUED 223 AM CST Sat Dec 18 2021/ SHORT TERM (Today through Sunday)... A complex forecast for the weekend across South Central Texas. As of 2am shower and thunderstorm activity is already ongoing across areas west of Interstate 35. A decent thunderstorm across northwestern Travis County has already dropped over an inch of rainfall near Cedar Park. Mesoscale models show activity increasing along the I-35 corridor from 3am through 7am in response to a mid-level shortwave that is approaching from the west as the front lags back to the north. As of 2am the front is still from a Midland to Abilene to Denton line. Models have come into agreement that the front won't be approaching our Hill Country counties now until the 7am to 9am time frame. This would put the front through the I-35 corridor around 11am/Noon and out of our CWA by mid to late afternoon (3pm-ish). Highs for today will occur ahead of the front, which means in some cases fairly early this morning, and then temperatures will fall throughout the day behind the front. By this evening most areas will have dropped into the upper 40s and lower 50s, with the exception of the far SW counties which may still be hanging onto 60 degrees at that point. In addition to the dropping temperatures winds will be very gusty out of the north. Sustained winds of 15 to 20 mph are likely, with some gusts as high as 30 to 35 mph. Before we talk any wintry precipitation possibility...spoilers the chances across the Edwards Plateau are VERY low to basically nil...lets talk storms! As mentioned in morning Day 1 Convective Outlooks and MCDs from SPC as well as previous AFDs from our office the environment ahead of the front is decently favorable for strong to possibly severe storms. MLCAPE values of 1000-1500 J/kg will help these storms bubble up, shear values of anywhere from 30-45 knots are shown in forecast soundings which could help storms maintain themselves, and dewpoints are in the upper 60s and low 70s this morning so there is plenty of juicy moisture to feed the storms. In addition mid-level lapse rates of around 7 C/km will also help with storm development. Based on these parameters SPC maintained the Marginal Risk of Severe storms across our interior counties, along and either side of I-35, through the early morning hours, and have most of the area under a Marginal Risk of Severe storms for the morning hours tomorrow. The new Slight Risk concentrated along the Texas Coast does clip Lavaca County. There have been a few model soundings that show some decent low-level shear, so that low end risk of a Tornado along the Texas Coast drove their upgrade to a Slight Risk. As already discussed showers and storms could become more numerous through the early morning hours in response to the shortwave, and once the front arrives after sunrise the coverage will increase even more. The front itself should quickly undercut a lot of the convection, resulting in more elevated storms, but some of the high resolution models do still show an elevated storm or two behind the front through the afternoon hours tapping into some of the shear. For this reason have left at least isolated thunderstorms in through the afternoon, although most of the post-frontal precipitation should be rain. There will be a break in the rain for this evening once the front has pushed south out into the Gulf of Mexico, but rain chances will return late tonight and into Sunday as the southern stream of the upper trough moves across Texas. While the northern stream is what is pushing the front through and causing storms, this southern stream led to a discussion of possible wintry mix across some areas, mainly to the north and west of our counties. While confidence was not high enough to introduce wintry precipitation in the grids, some models continue to try and produce a BRIEF wintry mix across northern areas of the Edwards Plateau (northern Val Verde, Edwards, Kerr, and far NW Gillespie Counties). Could there be a snow pellet or sleet pellet briefly mixed in with the rain, sure. Forecast soundings do show a cold layer just off the surface that is close to, or just below freezing. Models came in a bit warmer with the 00z run so surface temperature forecasts have generally warmed to at or above freezing across our entire area. For this reason are sticking with the cold rain. Due to the above freezing surface temperature and ground temperatures that are well above freezing, accumulations of anything freezing/frozen are not expected. Some models have even also backed off slightly on the coverage and intensity of precipitation further west across the Edwards Plateau and Hill Country through the day. Model soundings show a fairly stout dry layer just off the surface, but do moisten the atmosphere right at the surface. With clouds and the rain around afternoon highs on Sunday will remain in the mid 40s to low 50s. LONG TERM (Sunday Night through Friday)... As an upper level trough moves over Texas, isolated to widely scattered showers end from west to east Sunday night into early Monday morning with rainfall amounts of 1/10 inch or less. Cannot rule out a few lightning flashes due to very weak instability aloft. Forecast soundings suggest a potential for a mix with sleet or snow across northern parts of Edwards and Val Verde counties to western parts of Kerr and Gillespie counties if the precipitation lingers longer than expected. Will leave mention out as precipitation should end before that occurs. There would be no accumulations anyway due to surface and ground temperatures staying above freezing. Warmer temperatures are expected on Monday as skies clear, however they will remain below normal. Freezing temperatures are possible around sunrise on Tuesday in low lying spots in the Hill Country and along the Escarpment. A warming trend is expected as southerly lower level flow gradually returns under a warm west-southwest mid level flow off the Mexican Plateau Tuesday through Friday (Christmas Eve) into next Saturday (Christmas Day). This leads to the return of well above normal temperatures. There is a potential for a Pacific front or dryline later in the week or Christmas day, however, models lack consensus and consistency. If this were to occur, high temperatures may be even warmer. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 39 50 39 59 38 / - 20 20 10 0 Austin Bergstrom Intl Airport 38 50 36 59 36 / - 20 20 10 0 New Braunfels Muni Airport 39 50 37 61 37 / - 20 30 10 0 Burnet Muni Airport 34 47 36 58 37 / 10 20 20 - 0 Del Rio Intl Airport 41 49 39 64 41 / 40 40 20 0 0 Georgetown Muni Airport 34 47 37 57 36 / - 20 20 10 0 Hondo Muni Airport 39 50 37 62 37 / 20 30 20 - 0 San Marcos Muni Airport 38 49 37 59 36 / - 20 30 10 0 La Grange - Fayette Regional 40 50 39 58 40 / - 10 30 10 - San Antonio Intl Airport 40 50 39 60 40 / 10 20 20 10 0 Stinson Muni Airport 42 53 41 63 41 / 10 20 30 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...76 Long-Term...76 Decision Support...Morris
Hazardous weather outlook, Dec 18, 4:11 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CST Sat Dec 18 2021 TXZ171>173-183>194-202>209-217>225-228-191015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CST Sat Dec 18 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a marginal risk for isolated severe storms Saturday across the Hill Country and along and east of I-35. Damaging thunderstorm winds will be the main hazard followed by the chance of some hail. Locally heavy rainfall may lead to minor flooding in a few low- lying spots across the eastern Hill Country and along and east of the I-35 corridor. Between 3/4 and 2 inches of rain is forecast across this area, with isolated pockets of higher amounts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 18, 10:05 AM CST, 2 hours 15 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1005 AM CST Sat Dec 18 2021 TXZ184-202-181645- Kinney TX-Edwards TX- 1005 AM CST Sat Dec 18 2021 ...A strong thunderstorm will impact portions of northern Kinney and southwestern Edwards Counties through 1045 AM CST... At 1005 AM CST, Doppler radar was tracking a strong thunderstorm 12 miles northwest of Alamo Village, or 17 miles northwest of Brackettville, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Alamo Village and Kickapoo Cavern State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2948 10066 2968 10062 2962 10015 2935 10021 TIME...MOT...LOC 1605Z 281DEG 17KT 2955 10054 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KCW
Local storm report, Dec 18, 10:17 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 AM CST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM HAIL 1 N SUTHERLAND SPRINGS 29.28N 98.06W
12/18/2021 E1.25 INCH WILSON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL SLIGHTLY
BIGGER THAN QUARTERS 3 MILES SE OF LA
VERNIA.
&&
MMLocal storm report, Dec 18, 10:32 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1032 AM CST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 3 N SUTHERLAND SPRINGS 29.32N 98.06W
12/18/2021 M2.00 INCH WILSON TX PUBLIC
PUBLIC REPORTS VIA SOCIAL MEDIA HAIL UP TO 2
INCHES IN DIAMETER.
&&
MMLocal storm report, Dec 18, 11:17 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1117 AM CST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 7 NNW FLORESVILLE 29.22N 98.21W
12/18/2021 E1.00 INCH WILSON TX PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MMLocal storm report, Dec 18, 12:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 PM CST SAT DEC 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL 2 SSE TARPLEY 29.64N 99.26W
12/18/2021 M1.00 INCH BANDERA TX PUBLIC
PUBLIC REPORT OF 1 INCH HAIL NEAR TARPLEY.
VIA SOCIAL MEDIA.
&&
MMSpecial weather statement, Dec 18, 12:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1220 PM CST Sat Dec 18 2021
TXZ222-224-181900-
Karnes TX-De Witt TX-
1220 PM CST Sat Dec 18 2021
...A strong thunderstorm will impact portions of southwestern DeWitt
and southeastern Karnes Counties through 100 PM CST...
At 1220 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kenedy, moving northeast at 30 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Kenedy, Yorktown, Runge, Nordheim and Choate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2868 9779 2867 9781 2882 9785 2906 9748
2887 9729 2887 9731 2890 9734 2889 9735
2890 9738 2892 9738 2892 9742 2867 9778
TIME...MOT...LOC 1820Z 243DEG 24KT 2877 9775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KCWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:04 AM CST | Special Weather Statement | EWX | Williamson | 41 min |
| Dec 18, 2:48 AM CST | Special Weather Statement | EWX | Williamson | 42 min |
| Dec 18, 4:59 AM CST | Special Weather Statement | EWX | Williamson | 16 min |
| Dec 18, 5:28 AM CST | Special Weather Statement | EWX | Burnet | 47 min |
| Dec 18, 6:07 AM CST | Special Weather Statement | EWX | Burnet | 53 min |
| Dec 18, 7:34 AM CST | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| Dec 18, 8:14 AM CST | Special Weather Statement | EWX | Caldwell | 46 min |
| Dec 18, 8:27 AM CST | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 13 min |
| Dec 18, 9:11 AM CST | Special Weather Statement | EWX | Bexar | 49 min |
| Dec 18, 9:30 AM CST | Special Weather Statement | EWX | Real | 45 min |
| Dec 18, 9:55 AM CST | Special Weather Statement | EWX | Wilson | 50 min |
| Dec 18, 10:03 AM CST | Special Weather Statement | EWX | Uvalde | 42 min |
| Dec 18, 10:05 AM CST | Special Weather Statement | EWX | Kinney | 40 min |
| Dec 18, 10:09 AM CST | Severe Thunderstorm Warning | EWX | Wilson | 36 min |
| Dec 18, 10:21 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Medina, Uvalde | 39 min |
| Dec 18, 10:25 AM CST | Severe Thunderstorm Warning | EWX | Gonzales, Guadalupe, Wilson | 35 min |
| Dec 18, 10:49 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Medina | 41 min |
| Dec 18, 12:38 PM CST | Special Weather Statement | EWX | DeWitt | 52 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.